Michigan, 2008Hail in Michigan, June 22, 2008
June 22, 2008 · NWS GRR · 1 event in 1 county or zone
An isolated severe thunderstorm in Calhoun county produced seven eighths inch diameter hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm in Calhoun county produced seven eighths inch diameter hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 22, 8:25 AM EST, 3 hours 45 minutes earlier.
Area forecast discussion, Jun 22, 8:25 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
925 AM EDT SUN JUN 22 2008
LATEST UPDATE...SHORT TERM...
.SYNOPSIS...(433 AM EDT SUN JUN 22 2008)
A COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING AND BRING
ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS TO WESTERN
MICHIGAN. SOME OF THESE STORMS COULD BE STRONG TO SEVERE THIS
AFTERNOON AND EVENING WITH HAIL AND STRONG WINDS. ADDITIONAL
SHOWERS AND STORMS COULD DEVELOP AGAIN ON MONDAY...BUT THESE SHOULD
MAINLY BE EAST OF GRAND RAPIDS. HIGH PRESSURE WILL BUILD INTO THE
AREA MONDAY NIGHT AND TUESDAY PRODUCING QUIET AND COOL CONDITIONS.
&&
.SHORT TERM...(925 AM EDT SUN JUN 22 2008)
(TODAY THROUGH TUESDAY)
THIS MORNING...UPDATED FORECASTS THIS MORNING FOR DEVELOPING
CONVECTION IN SE WI AND LOWER LAKE MI. THIS HAS DEVELOPED AHEAD OF A
WELL-DEFINED VORT MAX THAT LIKELY WILL HELP SUSTAIN SCATTERED
CONVECTION.
THIS AFTERNOON...A FAIRLY POTENT LOOKING SHORT WAVE OVER THE MN
ARROWHEAD WILL ROTATE SE TOWARD MICHIGAN AND SPREAD PVA ACROSS THE
AREA THIS AFTERNOON AND IT WILL CONTINUE INTO THIS EVENING. DESPITE
THE IMPRESSIVE LOOKING WAVE...STILL BELIEVE THIS SYSTEM WILL ONLY
PRODUCE SCATTERED CONVECTION MUCH LIKE WE HAVE SEEN THE LAST COUPLE
OF DAYS. MOISTURE DEPTH IS A BIT QUESTIONABLE...BUT IT WILL BE
INCREASE THROUGH THE DAY AND THIS EVENING. INSTABILITY WILL NOT BE
ALL THAT IMPRESSIVE EITHER AS LI/S REACH ZERO TO -2C.
WE WILL ALSO SEE FAIRLY WEAK WIND FIELDS...WHICH WILL LACK A
FOCUSING MECHANISM. THERE SHOULD BE A LAKE SHADOW...GIVING THE
WESTERN CWA A LOWER CHANCE OF SEEING CONVECTION. ALL IN ALL CHANCE
POPS LOOK GOOD GIVEN THE SCATTERED NATURE OF THE THUNDERSTORMS. CAN
NOT TOTALLY RULE OUT AN ISOLATED SEVERE STORM OR TWO AS WE WILL BE
SITTING UNDER A COLD POOL OF AIR ALOFT AND HAIL PRODUCING STORMS
COULD OCCUR.
THE SCATTERED THUNDERSTORMS WILL LINGER INTO THIS EVENING AS THE
SURFACE FRONT COMES THROUGH. SCATTERED SHOWERS COULD LAST WELL INTO
THE OVERNIGHT PERIOD...EVEN BEHIND THE SURFACE FRONT...AS THE SHORT
WAVE COMES ACROSS LOWER MICHIGAN.
THE UPPER TROUGH WILL BE EXITING THE REGION ON MONDAY. THERE COULD
BE WIDELY SCATTERED DIURNAL SHOWERS AND STORMS WELL INLAND AS THE
WNW WIND FLOW SHOULD AGAIN PRODUCE A LAKE SHADOW. TEMPS WILL BE A
FEW DEGREES COOLER WITH THE FRONT THROUGH.
HIGH PRESSURE BUILDS INTO THE REGION MONDAY NIGHT AND TUESDAY. DRY
WEATHER WILL RESULT WITH TEMPS STILL ABOUT FIVE DEGREES BELOW NORMAL.
&&
.LONG TERM...(433 AM EDT SUN JUN 22 2008)
(TUESDAY NIGHT THROUGH SATURDAY)
DID NOT MAKE MANY CHANGES TO THE GOING FORECAST AS THERE WERE NO
MAJOR SIGNALS IN THE LATEST LONG RANGE GUIDANCE TO DICTATE MUCH OF
A CHANGE. FLOW GOES MORE ZONAL INTO THE LONG TERM PERIOD...WHICH
WILL FAVOR A WARM PERIOD WITH HIGHS IN THE 80S. TRYING TO NAIL DOWN
PERIODS WHERE THERE IS A BETTER CHANCE FOR CONVECTION IS THE
CHALLENGE. AT THIS POINT...WEDNESDAY AND FRIDAY ARE THE FEATURED
TIME FRAMES...BUT CONFIDENCE IS LOW GIVEN WE ARE TRYING TO TIME WEAK
WAVES THROUGH THE ZONAL FLOW. AGREE WITH THE PREVIOUS DISCUSSION
THAT OUT TOWARD FRIDAY IS PROBABLY THE BEST CHANCE. NEW EUROPEAN
WOULD INDICATE THAT THERE MAY BE A FRIDAY NIGHT/SATURDAY RAIN
EVENT.
&&
.MARINE...(433 AM EDT SUN JUN 22 2008)
RATHER LIGHT WINDS WILL TURN FROM THE WEST TODAY TO NORTHWEST LATE
TONIGHT AS A COLD FRONT PASSES. RELATIVELY LIGHT NORTHWEST WINDS
WILL CONTINUE THROUGH MONDAY NIGHT.
&&
.AVIATION...(744 AM EDT SUN JUN 22 2008)
UPPER LOW IS SETTLING INTO THE REGION TODAY...WHICH SHOULD LEAD TO A
GOOD DEAL OF CUMULUS DEVELOPMENT ALONG WITH SCATTERED SHOWERS AND
THUNDERSTORMS. THE SHOWERS AND STORMS SHOULD BE MOST PREVALENT
DURING THE AFTERNOON AND EVENING HOURS. EXPECT THAT CONDITIONS WILL
FOR THE MOST PART REMAIN VFR THROUGH THE TAF PERIOD (12Z-12Z). HAVE
A TEMPO GROUP FOR THE ISOLATED SHOWERS THAT ARE AROUND THIS
MORNING...FOLLOWED BY VICINITY T-STORMS THIS AFTERNOON AND EVENING.
NOT EXPECTING WIDESPREAD ENOUGH COVERAGE TO PUT A DOMINANT GROUP IN
THE FORECAST...BUT THERE WILL BE SHOWERS AND STORMS AROUND. MODELS
ARE HINTING AT SOME LOW CEILINGS AND FOG LATE TONIGHT. NOT CONFIDENT
ENOUGH AT THIS POINT TO INCLUDE IT IN THE FORECAST...BUT IT IS
SOMETHING WE WILL BE MONITORING.
&&
.HYDROLOGY...(433 AM EDT SUN JUN 22 2008)
THE SCATTERED NATURE OF THE PCPN OVER THE NEXT 24 TO 36 HOURS WILL
NOT INDUCE ANY HYDRO ISSUES.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&
SYNOPSIS: JK
SHORT TERM: TJT/JK
LONG TERM: DUKE
MARINE JK
AVIATION: DUKE
HYDROLOGY: JK
Hazardous weather outlook, Jun 22, 5:46 AM EST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
646 AM EDT SUN JUN 22 2008
MIZ037>040-043>046-050>052-056>059-064>067-071>074-231045-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
646 AM EDT SUN JUN 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY ACROSS SOUTHWEST LOWER
MICHIGAN. THE MOST LIKELY TIME FRAME FOR STORMS WILL BE DURING THE
AFTERNOON AND EVENING HOURS. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...BUT THE STRONGEST OF STORMS MAY PRODUCE HAIL TO AROUND
THREE QUARTERS OF AN INCH. BRIEF HEAVY DOWNPOURS AND CLOUD TO
GROUND LIGHTNING CAN ALSO BE EXPECTED FROM TODAYS STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE IN THE FORECAST MONDAY...WEDNESDAY AND FRIDAY AS
WEAK WEATHER SYSTEMS MOVE THROUGH THE GREAT LAKES REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ844>849-231045-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
646 AM EDT SUN JUN 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY OUT ON LAKE
MICHIGAN...MOST PREVALENT THIS AFTERNOON AND EVENING. THE MAIN
THREAT FROM STORMS TODAY WILL BE HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE UPCOMING WORK
WEEK...ON MONDAY...WEDNESDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jun 22, 10:53 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1153 AM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM HAIL 1 E ROCKFORD 43.13N 85.54W
06/22/2008 E0.25 INCH KENT MI TRAINED SPOTTER
NEAR TEN MILE AND MYERS LAKE ROAD.
&&
GWETZELSpecial weather statement, Jun 22, 11:14 AM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1214 PM EDT SUN JUN 22 2008
MIZ051-052-057>059-065>067-221745-
BARRY-CLINTON-EATON-GRATIOT-INGHAM-IONIA-KENT-MONTCALM-
1214 PM EDT SUN JUN 22 2008
...SPECIAL WEATHER STATEMENT...
AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS EXTENDING FROM GREENVILLE TO LAKE
ODESSA...MOVING EAST AT 26 MPH.
* LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
GREENVILLE... FALLASSBURG... LOWELL...
SMYRNA... FREEPORT... TURK LAKE...
LAKE ODESSA... CLARKSVILLE... BELDING...
LANGSTON... SARANAC... WOODLAND...
ORLEANS... BERLIN CENTER... SIDNEY...
FENWICK... SHERIDAN... STANTON...
THESE STORMS ARE CAPABLE OF PRODUCING UP TO DIME SIZE HAIL...WINDS
GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF
DOWNPOURS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO
BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4245 8417 4268 8536 4330 8532 4347 8437
4335 8435 4279 8436 4279 8423
TIME...MOT...LOC 1614Z 266DEG 23KT 4318 8524 4280 8526
TJTLocal storm report, Jun 22, 11:32 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1232 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM HAIL BIG RAPIDS 43.70N 85.49W
06/22/2008 E0.25 INCH MECOSTA MI EMERGENCY MNGR
MULTIPLE REPORTS OF PEA SIZED HAIL.
&&
GWETZELSpecial weather statement, Jun 22, 11:40 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1240 PM EDT SUN JUN 22 2008
MIZ038>040-044>046-221815-
CLARE-ISABELLA-LAKE-MECOSTA-NEWAYGO-OSCEOLA-
1240 PM EDT SUN JUN 22 2008
...SPECIAL WEATHER STATEMENT...
AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG SCATTERED THUNDERSTORMS FROM REED CITY TO BIG RAPIDS...MOVING
EAST AT 20 MPH.
* LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
REED CITY... STANWOOD... PARIS...
MORLEY... BIG RAPIDS... HERSEY...
RODNEY... ALTONA... CHIPPEWA LAKE...
EVART... MECOSTA... SEARS...
BARRYTON... BLANCHARD... BRINTON...
LAKE... TEMPLE... WEIDMAN...
THESE STORMS ARE CAPABLE OF PRODUCING UP TO DIME SIZE HAIL...WINDS
GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF
DOWNPOURS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO
BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4395 8556 4418 8467 4418 8463 4416 8462
4348 8464 4348 8556
TIME...MOT...LOC 1640Z 265DEG 14KT 4386 8546 4367 8545
TJTLocal storm report, Jun 22, 11:51 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1251 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM HAIL HERSEY 43.85N 85.44W
06/22/2008 E0.25 INCH OSCEOLA MI COUNTY OFFICIAL
ALONG US 10.
&&
GWETZELSpecial weather statement, Jun 22, 11:52 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1252 PM EDT SUN JUN 22 2008
MIZ073-074-221815-
CALHOUN-JACKSON-
1252 PM EDT SUN JUN 22 2008
...SPECIAL WEATHER STATEMENT...
AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
BATTLE CREEK TO ATHENS...MOVING EAST AT 23 MPH.
* LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
ATHENS... SPRINGFIELD... BATTLE CREEK...
BURLINGTON... CERESCO... TEKONSHA...
MARSHALL... ECKFORD... HOMER...
BABCOCK... ALBION... MICHIGAN CENTER...
TOMPKINS... VANDERCOOK LAKE... HORTON...
SANDSTONE... NAPOLEON... LEONI...
THESE STORMS ARE CAPABLE OF PRODUCING UP TO DIME SIZE HAIL...WINDS
GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF
DOWNPOURS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO
BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4206 8414 4207 8530 4234 8529 4243 8470
4243 8413 4219 8413 4218 8411 4208 8412
TIME...MOT...LOC 1652Z 260DEG 20KT 4232 8533 4208 8530
TJTHail, Calhoun
- When
- June 22, 12:10 PM EST
- Where
- Calhoun County, 1.53 mi W of Springfield Place
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.300, -85.230
A trained spotter just west of Springfield Place reported a mix of nickel and pea sized hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Florida, June 22 to 24, 20081 death · 3 injured · $41,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Massachusetts, June 22, 20081 death · $38,000 · 1 in hail · 9 events
- Hail and Lightning Strike in Indiana, June 22, 2008$1.0 million · 1.75 in hail · 17 events
- Hail in Ohio, June 22, 2008$200,000 · 1.75 in hail · 49 events
- Hail and Damaging Winds in Georgia, June 22, 2008$1.0 million · 1.75 in hail · 8 events
- Hail in West Virginia, June 22, 2008$115,000 · 2 in hail · 45 events
- Tornado and Flash Flood in Michigan, June 22 to 23, 2008$150,000 · EF1 · 13 events
- Hail and Damaging Winds in South Carolina, June 22, 2008$350,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Virginia, June 22, 2008$209,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Virginia, June 22, 2008$15,000 · 1.75 in hail · 64 events
- Lightning Strike in New York, June 22, 2008$200,000 · 1 event
- Hail and Damaging Winds in North Carolina, June 22, 2008$50,000 · 1 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112113.